The National Agency for Food, Drug Administration and Control (NAFDAC) has warned Nigerians to desist from taking more than recommended doses of popular over-the-counter (OTC) allergy medicines.
The Director-General of the agency, Prof. Mojisola Adeyeye reportedly said that the warning became imperative following reports of diphenhydramine (Benadryl) abuse among Nigerians.
Adeyeye reportedly said that the overdose on allergy medicines, including diphenhydramine (Benadryl) could lead to serious heart problems, seizures, coma, or even death.
Adeyeye reportedly said that:
“The Benadryl Challenge is allegedly making the rounds on TikTok social media application, encouraging teenagers in videos to take overdose on the over-the-counter drug in order to hallucinate.
“Diphenhydramine is an antihistamine used to temporarily alleviate symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing.
“Consumers, parents, and caregivers should store diphenhydramine and all other OTC and prescription medicines out of children’s reach and sight,” she said.
Adeyeye urged the public to always read the Drug Facts Label included on OTC medicines for important information on dosing and safety.
She also advised consumers to report adverse events related to the use of medicines to the nearest NAFDAC office.